Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 106, NWS Birmingham, AL

April 29, 2001Calhoun County, Etowah County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 29, 2001, 6:06 PM CDT for Calhoun County, Etowah County, Alabama. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 29, 2001, 6:06 PM CDT (23:06 UTC)
Expired
Apr 29, 2001, 6:30 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Calhoun County, AL, Etowah County, AL

The radar

The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 6:20 PM CDTThunderstorm Wind 50 EGadsden, ALWind from a thunderstorm damaged the side of an apartment building on Forest Avenue ripping siding material away. Flying debris also damaged a car.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2480 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 292307
SVRBHM
ALC015-055-292330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CDT SUN APR 29 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN EAST CENTRAL ALABAMA
  ETOWAH COUNTY IN NORTHEAST ALABAMA

* UNTIL 630 PM CDT

* AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OHATCHEE...MOVING NORTHWEST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SOUTHSIDE...
RAINBOW CITY...GLENCOE...GADSDEN AND ATTALLA.

HAIL TO THE SIZE OF DIMES HAS BEEN REPORTED WITH THIS STORM. IF YOU
ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...LARGE HAIL AND HEAVY RAIN ARE ALL POSSIBLE. STAY
INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:33 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 29, 3:33 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT SUN APR 29 2001

SPLIT FLOW CONTINUES ACROSS THE CENTRAL US. NORTHERN STREAM STAYS
WELL NORTH OF CWA AND SOUTHERN STREAM REMAINS IN THE GULF...WHICH
LEADS TO A RATHER NON-PROGRESSIVE FLOW REGIME THROUGH THE SHORT
TERM AS ADVERTISED BY PREVIOUS MODEL RUNS. MEAN RIDGE KEEPS
POSITIONED OVER THE EASTERN US WITH LARGE TROUGH DEVELOPING IN THE
WEST INTO THE EXTENDED.

HIGH BASED CONVECTIVE DEVELOPMENT CONTINUES ATTM ACROSS CENTRAL AL
AND BELIEVE ACTIVITY WILL ONCE AGAIN FALL APART AFTER SUNSET.
ATMOSPHERE IS SOMEWHAT UNSTABLE AND THE SOUNDINGS ARE INDICATING AN
INVERTED V...SO SOME STORMS COULD CAUSE GUSTY WINDS AND HAIL...BUT
OVERALL SEVERE NOT EXPECTED. ONE REPORT OF DIME SIZE HAIL IN TUS CO.

SURFACE HI PRESSURE WILL DOMINATE THROUGH THE PERIOD WITH EXTENDED
EAST TO SOUTHEAST FLOW. COULD SEE A FEW STORMS MONDAY...MAINLY
NORTH...BUT MORE STABLE CONTIDIONS ARE EXPECTED. DRY IS THE WORD
FOR TUE AND WED. WILL NOT ALTER THE EXTENDED TOO MUCH DUE TO THE
UNCERTAINTY OF GULF MOISTURE ENTERING THE PICTURE. WILL KEEP CHC
POPS THUR THRU SUN.

PRELIM NUMBERS...
HSV BB 056/080 054/080 054 75-1-
BHM BB 057/080 055/080 054 7511-
MGM BB 058/082 056/082 055 75-1-=

.BHM...NONE.

In the hours before

Special weather statement, Apr 29, 1:17 PM CDT, 4 hours 49 minutes before
ALZ001>038-040>050-292200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CDT SUN APR 29 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WEAK FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS CENTRAL ALABAMA
TODAY AND SLOWLY SHIFT NORTHWARD.  THIS BOUNDARY WILL CONTINUE TO BE
THE FOCUSING MECHANISM FOR ISOLATED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS...ACROSS ALL BUT THE NORTHWESTERN CORNER OF THE
STATE.  THE BEST CHANCE FOR ACTIVITY IS ALONG AND SOUTH OF A LINE
FROM TUSCALOOSA...TO BIRMINGHAM...ANNISTON AND HEFLIN.  UPPER LEVEL
SUPPORT REMAINS MARGINAL...AND STORMS THAT DEVELOP WILL REMAIN BELOW
SEVERE LIMITS.  THE ONLY THREAT FROM THESE STORMS WILL BE LIGHTNING
AND BRIEF GUSTY WINDS...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY.
Local storm report, Apr 29, 5:26 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT SUN APR 29 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

420 PM     TUSCALOOSA 2 E            AL   1.00 INCH HAIL
04/29/01   TUSCALOOSA                     NICKEL TO QUARTER SIZE
                                          HAIL REPORTED BY
                                          TUSCALOOSA COUNTY EM8A.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 4:10 PM CDTSevere Thunderstorm WarningBMXTuscaloosa35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.